Annals of Operations Research

, Volume 170, Issue 1, pp 217–232 | Cite as

An extension of the square root law of TCP

  • Krishanu Maulik
  • Bert ZwartEmail author


Using probabilistic scaling methods, we extend the square root law of TCP to schemes which may not be of the AIMD type. Our results offer insight in the relationship between throughput and loss rate, and the time scale on which losses take place. Similar results are shown to hold in scenarios where dependencies between losses occur.


Markov Chain Loss Rate Window Size Congestion Control Proportional Fairness 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Altman, E., Avrachenkov, K., Barakat, C., & Núñez Queija, R. (2002). State-dependent M/G/1 type queueing analysis for congestion control in data networks. Computer Networks, 39, 789–808. CrossRefGoogle Scholar
  2. Altman, E., Avrachenkov, K., Barakat, C., Kherani, A. A., & Prabhu, B. (2005a). Analysis of MIMD congestion control algorithm for high speed networks. Computer Networks, 48, 972–989. CrossRefGoogle Scholar
  3. Altman, E., Avrachenkov, K., Barakat, C., Kherani, A. A., & Prabhu, B. (2005b). Performance analysis and stochastic stability of congestion control protocols. In: Proceedings of IEEE Infocom, Miami, USA. Google Scholar
  4. Bansal, D., & Balakrishnan, H. (2001). Binomial congestion control algorithms. In: Proceedings of IEEE Infocom, Anchorage, USA. Google Scholar
  5. Dumas, V., Guillemin, F., & Robert, P. (2002). A Markovian analysis of additive-increase multiplicative-decrease algorithms. Advances in Applied Probability, 34, 85–111. CrossRefGoogle Scholar
  6. Ethier, S., & Kurtz, T. (1986). Markov processes: characterization and convergence. New York: Wiley. Google Scholar
  7. Floyd, S. (1991). Connections with multiple congested gateways in packet-switched networks part 1: One-way traffic. Computer Communications Review, 21(5), 23–30. CrossRefGoogle Scholar
  8. Floyd, S. (2002). Highspeed TCP for large congestion windows.
  9. Gamarnik, D., & Zeevi, A. (2006). Validity of heavy traffic steady-state approximation in generalized Jackson networks. Annals of Applied Probability, 16, 56–90. CrossRefGoogle Scholar
  10. Gibbens, R. J., Sargood, S. K., Van Eijl, C., Kelly, F. P., Azmoodeh, H., Macfadyen, R. N., & Macfadyen, N. W. (2000). Fixed-point models for the end-to-end performance analysis of IP networks. In: 13th ITC specialist seminar: IP traffic measurement, modeling and management, Monterey, CA. Google Scholar
  11. Guillemin, F., Robert, P., & Zwart, B. (2004). AIMD algorithms and exponential functionals. Annals of Applied Probability, 14, 90–117. CrossRefGoogle Scholar
  12. Jacobson, V. (1988). Congestion avoidance and control. In: Proceedings of SIGCOMM ’88. Google Scholar
  13. Kelly, T. (2003). Scalable TCP: Improving performance in Highspeed wide area networks. Computer Communications Review, 32, 83–91. CrossRefGoogle Scholar
  14. Kelly, F. P., Maulloo, A. K., & Tan, D. K. H. (1998). Rate control in communication networks: shadow prices, proportional fairness and stability. Journal of the Operational Research Society, 49, 237–252. CrossRefGoogle Scholar
  15. Massoulie, L. (2007). Structural properties of proportional fairness: stability and insensitivity. Annals of Applied Probability, 17(3), 809–839. CrossRefGoogle Scholar
  16. Mathis, M., Semke, J., Mahdavi, J., & Ott, T. J. (1997). The macroscopic behavior of the TCP congestion avoidance algorithm. Computer Communication Review 27, 67–82. CrossRefGoogle Scholar
  17. Maulik, K., & Zwart, B. (2006). Tail asymptotics for exponential functionals of Levy processes. Stochastic Processes and their Applications, 116, 156–177. CrossRefGoogle Scholar
  18. Meyn, S., & Tweedie, R. (1994). Markov chains and stochastic stability.
  19. Ott, T. J. (2005). Transport protocols in the TCP paradigm and their performance. Telecommunication Systems, 30, 351–385. CrossRefGoogle Scholar
  20. Ott, T. J., & Swanson, J. (2006). Asymptotic behavior of a generalized TCP congestion avoidance algorithm. Preprint; see
  21. Padhye, J., Firoiu, V., Towsley, D., & Kurose, J. (2000). Modeling TCP reno performance: a simple model and its empirical validation. IEEE/ACM Transactions on Networking, 8, 133–145. CrossRefGoogle Scholar
  22. Paxson, V. (1999). End-to-end Internet packet dynamics. IEEE/ACM Transactions on Networking, 7, 277–292. CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Stat-Math UnitIndian Statistical InstituteKolkataIndia
  2. 2.Georgia Institute of TechnologyH. Milton Stewart School of Industrial and Systems EngineeringAtlantaUSA

Personalised recommendations